MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE PRECEPT SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

NUVASIVE, INC. NUVASIVE PRECEPT SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Model Number 8890000
Medical Device Problem Code Device Slipped (1584)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 12/09/2015
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Review of the explants showed signs of wear caused by motion between the rod and the screw.Deformation from radial splay indicates upward force was applied during final tightening due to construct loading.Damage to the threads most likely led to the decreased grip on the rod, and the subsequent movement between the screw and the rod.No radiographs were provided.Patient activity at the time or prior to the event is unknown.Patient's bone quality is unknown.The degree of spinal instability is unknown.It is unknown if the patient complied with post-operative care instructions or sustained a fall/impact of some sort.Review of the device history records notes no material nonconformances, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions nor labeling that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: " potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s) loss of fixation metal sensitivity or allergic reaction to a foreign body these devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient's activity level will dictate the longevity of the implant.Care should be taken to insure that all components are ideally fixated prior to closure.Confirm heights of screws match with patient's lordosis when securing lock screws.Failure to verify screw height following insertion may result in inadequate rod normalization.Final-tighten all lock screws with the counter-torque and torque t-handle.Do not final-tighten through other instruments in the set, as the rod may not be able to normalize to the tulip.".
 
Event or Problem Description
On (b)(6) 2015 a (b)(6) male patient received a revision procedure as a result of a previously implanted precept construct making a squeaking sound during movement, when hardware was removed the left l4 screw was noted to be loosened and worn.

Brand Name
NUVASIVE PRECEPT SPINAL SYSTEM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd
san diego CA 92121
MDR Report Key5355985
Report Number2031966-2015-00090
Device Sequence Number1062023
Product Code NKB
UDI-Device Identifier00887517385604
UDI-Public00887517385604
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K122352
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2015
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Report Date (Section B) 01/08/2015
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model Number8890000
Device Lot NumberJP6944
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/21/2015
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date01/08/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age53 YR